Large deformations of the Tracy-Widom distribution. I: Non-oscillatory asymptotics. (English) Zbl 1407.60005

Summary: We analyze the left-tail asymptotics of deformed Tracy-Widom distribution functions describing the fluctuations of the largest eigenvalue in invariant random matrix ensembles after removing each soft edge eigenvalue independently with probability \(1-\gamma\in[0,1]\). As \(\gamma\) varies, a transition from Tracy-Widom statistics \((\gamma=1)\) to classical Weibull statistics \((\gamma=0)\) was observed in the physics literature by O. Bohigas et al. [“Deformations of the Tracy-Widom distribution”, Phys. Rev. E 79, No. 3, Article ID 031117, 6 p. (2009; doi:10.1103/physreve.79.031117)]. We provide a description of this transition by rigorously computing the leading-order left-tail asymptotics of the thinned GOE, GUE, and GSE Tracy-Widom distributions. In this paper, we obtain the asymptotic behavior in the non-oscillatory region with \(\gamma\in[0,1)\) fixed (for the GOE, GUE, and GSE distributions) and \(\gamma\uparrow 1\) at a controlled rate (for the GUE distribution). This is the first step in an ongoing program to completely describe the transition between Tracy-Widom and Weibull statistics. As a corollary to our results, we obtain a new total-integral formula involving the Ablowitz-Segur solution to the second Painlevé equation.


60B20 Random matrices (probabilistic aspects)
15B52 Random matrices (algebraic aspects)
60F10 Large deviations


Full Text: DOI arXiv


[1] Ablowitz, M.; Segur, H., Asymptotic solutions of the Korteweg-de Vries equation, Stud. Appl. Math., 57, 13-44, (1976) · Zbl 0369.35055
[2] Ablowitz, M.; Segur, H., Asymptotic solutions of nonlinear evolution equations and a Painlevé transcendent, Physica D, 3, 165-184, (1981) · Zbl 1194.35388
[3] Baik, J.; Buckingham, R.; DiFranco, J., Asymptotics of Tracy-Widom distributions and the total integral of a Painlevé II function, Commun. Math. Phys., 280, 463-497, (2008) · Zbl 1221.33032
[4] Baik, J.; Buckingham, R.; DiFranco, J.; Its, A., Total integrals of Painlevé II solutions, Nonlinearity, 22, 1021-1061, (2009) · Zbl 1179.33036
[5] Baik, J.; Deift, P.; Johansson, K., On the distribution of the length of the longest increasing subsequence of random permutations, J. Am. Math. Soc., 12, 1119-1178, (1999) · Zbl 0932.05001
[6] Baik, J.; Deift, P.; Johansson, K., On the distribution of the length of the second row of a Young diagram under Plancherel measure, Geom. Funct. Anal., 10, 702-731, (2000) · Zbl 0963.05133
[7] Baik,J., Rains, E.: Symmetrized random permutations. In: Bleher, P., Its, A. (eds.) Random Matrix Models and Their Applications. MSRI Volume 40 1-19 (2001) · Zbl 0989.60010
[8] Basor, E.; Widom, H., Toeplitz and Wiener-Hopf determinants with piecewise continuous symbols, J. Funct. Anal., 50, 387-413, (1983) · Zbl 0509.47020
[9] Berggren, T.; Duits, M., Mesoscopic fluctuations for the thinned circular unitary ensemble, Math. Phys. Anal. Geom., 20, 20:19, (2017) · Zbl 1413.60002
[10] Bleher, P.; Kuijlaars, A., Large n limit of Gaussian random matrices with external source, part III: double scaling limit, Commun. Math. Phys., 270, 481-517, (2007) · Zbl 1126.82010
[11] Bogatskiy, A.; Claeys, T.; Its, A., Hankel determinant and orthogonal polynomials for a Gaussian weight with a discontinuity at the edge, Commun. Math. Phys., 347, 127-162, (2016) · Zbl 1371.33034
[12] Bohigas, O.; Carvalho, J.; Pato, M., Deformations of the Tracy-Widom distribution, Phys. Rev. E, 79, 031117, (2009)
[13] Bohigas, O.; Pato, M., Missing levels in correlated spectra, Phys. Lett. B, 595, 171-176, (2004)
[14] Bohigas, O.; Pato, M., Randomly incomplete spectra and intermediate statistics, Phys. Rev. E, 74, 036212, (2006)
[15] Bornemann, F.; Forrester, P.; Mays, A., Finite size effects for spacing distributions in random matrix theory: circular ensembles and Riemann zeros, Stud. Appl. Math., 138, 401-437, (2017) · Zbl 1368.81080
[16] Borodin, A.; Okounkov, A.; Olshanski, G., Asymptotics of Plancherel measures for symmetric groups, J. Am. Math. Soc., 13, 481-515, (2000) · Zbl 0938.05061
[17] Borot, G.; Nadal, C., Right tail asymptotic expansion of Tracy-Widom beta laws, Random Matrices Theory Appl., 1, 1250006, (2012) · Zbl 1266.60047
[18] Bothner, T., Transition asymptotics for the Painlevé II transcendent, Duke Math. J., 166, 205-324, (2017) · Zbl 1369.34107
[19] Bothner, T., From gap probabilities in random matrix theory to eigenvalue expansions, J. Phys. A Math. Theor., 49, 075204, (2016) · Zbl 1342.60007
[20] Bothner, T., Buckingham, R.: Large deformations of the Tracy-Widom distribution II. Oscillatory asymptotics (in preparation) · Zbl 1407.60005
[21] Bothner, T.; Deift, P.; Its, A.; Krasovsky, I., On the asymptotic behavior of a log gas in the bulk scaling limit in the presence of a varying external potential I, Commun. Math. Phys., 337, 1397-1463, (2015) · Zbl 1321.82027
[22] Bothner, T.; Deift, P.; Its, A.; Krasovsky, I., On the asymptotic behavior of a log gas in the bulk scaling limit in the presence of a varying external potential II, Oper. Theory Adv. Appl., 259, 213-234, (2017) · Zbl 1382.82014
[23] Bothner, T.; Its, A., Asymptotics of a cubic sine kernel determinant, St. Petersb. Math. J., 26, 22-92, (2014) · Zbl 1318.82015
[24] Budylin, A.; Buslaev, V., Quasiclassical asymptotics of the resolvent of an integral convolution operator with a sine kernel on a finite interval, Algebra Anal., 7, 79-103, (1995) · Zbl 0862.35148
[25] Claeys, T.; Its, A.; Krasovsky, I., Higher-order analogues of the Tracy-Widom distribution and the Painlevé II hierarchy, Commun. Pure. Appl. Math., 63, 362-412, (2010) · Zbl 1198.34191
[26] Charlier, C.; Claeys, T., Thinning and conditioning of the circular unitary ensemble, Random Matrics Theory Appl., 6, 1750007, (2017) · Zbl 1386.60025
[27] Deift, P.; Its, A.; Krasovsky, I., Asymptotics of the Airy-kernel determinant, Commun. Math. Phys., 278, 643-678, (2008) · Zbl 1167.15005
[28] Deift, P.; Its, A.; Krasovsky, I.; Zhou, X., The Widom-Dyson constant for the gap probability in random matrix theory, J. Comput. Appl. Math., 202, 26-47, (2007) · Zbl 1116.15019
[29] Deift, P.; Zhou, X., A steepest descent method for oscillatory Riemann-Hilbert problems. asymptotics for the mkdv equation, Ann. Math., 137, 295-368, (1993) · Zbl 0771.35042
[30] Dieng, M., Distribution functions for edge eigenvalues in orthogonal and symplectic ensembles: Painlevé representations, Int. Math. Res. Not., 37, 2263-2287, (2005) · Zbl 1093.60009
[31] Dyson, F., Fredholm determinants and inverse scattering problems, Commun. Math. Phys., 47, 171-183, (1976) · Zbl 0323.33008
[32] Ehrhardt, T., Dyson’s constant in the asymptotics of the Fredholm determinant of the sine kernel, Commun. Math. Phys., 262, 317-341, (2006) · Zbl 1113.82030
[33] Ehrhardt, T., Dyson’s constants in the asymptotics of the determinants of Wiener-Hopf-Hankel operators with the sine kernel, Commun. Math. Phys., 272, 683-698, (2007) · Zbl 1135.47023
[34] Forrester P.: Log-Gases and Random Matrices. Princeton University Press, Princeton (2010) · Zbl 1217.82003
[35] Forrester, P., Hard and soft edge spacing distributions for random matrix ensembles with orthogonal and symplectic symmetry, Nonlinearity, 19, 2989-3002, (2006) · Zbl 1120.15018
[36] Forrester, P.; Mays, A., Finite size corrections in random matrix theory and odlyzko’s data set for the Riemann zeros, Proc. R. Soc. A, 471, 20150436, (2015) · Zbl 1371.11130
[37] Hastings, S.; McLeod, J., A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de Vries equation, Arch. Ration. Mech. Anal., 73, 31-51, (1980) · Zbl 0426.34019
[38] Its, A.; Izergin, A.; Korepin, V.; Slavnov, N., Differential equations for quantum correlation functions, Int. J. Mod. Phys. B, 4, 1003-1037, (1990) · Zbl 0719.35091
[39] Its, A.; Krasovsky, I., Hankel determinant and orthogonal polynomials for the Gaussian weight with a jump, Contemp. Math., 458, 215-247, (2008) · Zbl 1163.15027
[40] Illian, J., Penttinen, A., Stoyan, H., Stoyan, D.: Statistical Analysis and Modelling of Spatial Point Patterns. Wiley, (2008) · Zbl 1197.62135
[41] Johansson, K., Shape fluctuations and random matrices, Commun. Math. Phys., 209, 437-476, (2000) · Zbl 0969.15008
[42] Johansson, K., Discrete orthogonal polynomial ensembles and the Plancherel measure, Ann. Math., 153, 259-296, (2001) · Zbl 0984.15020
[43] Krasovsky, I., Gap probability in the spectrum of random matrices and asymptotics of polynomials orthogonal on an arc of the unit circle, Int. Math. Res. Not., 25, 1249-1272, (2004) · Zbl 1077.60079
[44] NIST Digital Library of Mathematical Functions. http://dlmf.nist.gov · Zbl 1019.65001
[45] Okounkov, A.: Random matrices and random permutations. Int. Math. Res. Not. 2000(20), 1043-1095 (2000) · Zbl 1018.15020
[46] Prähofer, M.; Spohn, H., Universal distributions for growth processes in 1+1 dimensions and random matrices, Phys. Rev. Lett., 84, 4882-4885, (2000)
[47] Takeuchi, K.; Sano, M., Universal fluctuations of growing interfaces: evidence in turbulent liquid crystals, Phys. Rev. Lett., 104, 230601, (2010)
[48] The Coulomb fluid and the fifth Painleve transendent. Chen Ning Yang: A great physicist of the twentieth century. In: Liu, C., Yau, S.-T. (eds.). pp. 131-146, International Press, Cambridge (1995) · Zbl 0938.05061
[49] Tracy, C.; Widom, H., Level-spacing distributions and the Airy kernel, Commun. Math. Phys., 159, 151-174, (1994) · Zbl 0789.35152
[50] Tracy, C.; Widom, H., On orthogonal and symplectic matrix ensembles, Commun. Math. Phys., 177, 727-754, (1996) · Zbl 0851.60101
[51] Widom, H., Asymptotics for the Fredholm determinant of the sine kernel on a union of intervals, Commun. Math. Phys., 171, 159-180, (1995) · Zbl 0839.47032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.